An unresponsive person whom sugar is low

lipsie
By lipsie Latest Reply 2009-06-05 13:29:11 -0500
Started 2009-05-30 14:39:49 -0500

On Tuesday Ty scared me with what we think is a seizure (though he's never had them before) but he's going for further testing. Anyhow, at first my first response was to check his sugar and my question is "what if" cuz he was unresponsive yet awake, his sugar was low…what would I be able to give him to bring it back up safely until I got the EMS there? I just want to be prepared more than ever now, and he does fluctuate with his readings so any inputs I would really appreciate them. Thanks again! Love yassss! Sheila


19 replies

Jlynn
Jlynn 2009-06-05 03:34:11 -0500 Report

Hi.wow I couldnt imagine how terrified you must have been…Im sure by now you have had tons of suggestions..and being prepared like you are getting will put your mind at ease, I hope..I was told to carry the glu-co gun when I was first diagnosed in Ga. Its the BIG shot that comes in a little safe box and you can quicly have it ready,yet doctors all seem to have their own ways,(god love them!) Now I carry the glucose tablets,they are cheap and fast acting.or lifesaver candies.
Unconscious person;The BIG shot,or sugar under the tongue watered down slightly w warm water if possible..

cyncyn
cyncyn 2009-06-04 21:59:31 -0500 Report

Sheila,
How is Ty doing? Haven't been on much and just read it. I hope at this posting, he is doing well. Take care of your love! He sounds like a keeper. Keep us posted on his condition, please.
HUGS,
Cyndi

lipsie
lipsie 2009-06-05 13:29:11 -0500 Report

Yeah for some reason he don't get on the puter much other than writing the kids in FL or checking email. But he's very involved here believe it or not cuz I go on and on and on about everything and everyone. He OKAY, sugars are getting high and not on anything, his meter his wack too. SO I have him use mine until he'll get a new one. But He goes Friday next week and should get this matter taking care of. I only wish I could go but my personal care aide comes then and I can't miss her and make them angry and loose their help.They even take our laundry to wash it, we pay but we don't have to lug it yanno, basically they'' do everything other than dishes. And errands, like get couple groceries, or medications. They come on Tuesdays and Fridays and Friday was the ONLY day Ty could be seen of course. Anyhow, enough af that..thanks for asking I will let him know ya did…he'll smile…I love his smile..omg he surprised me with a cute/romantic card yesterday…mailed to Sheila Patterson (his last name) I was lost, had NO clue…it was from him to surprise me. lol Gosh I love him! Okay I will go now..thanks Sheila

DJ
DJ 2009-06-04 08:23:23 -0500 Report

Shelia Hunny, he needs to go to the hospital if his sugar is shooting all over the map like this!!Please don't wait a week..it could do nasty damage in a weeks time!!
*DJ

Debe Pendice
Debe Pendice 2009-05-31 16:27:42 -0500 Report

I use to use sugar products, candy,pop oj you name it I used it. I overinduge in it and my sugars got so high that I need insulin to get it back down (go figure). The past 2 years I been using milk and haven't had much trouble with that so thats my first choice. Rveryones body is different so it may not work as fast on someone else. But it does do the trick for me…Debe

lipsie
lipsie 2009-06-04 04:21:37 -0500 Report

Thanks! He's been doing okies but now his sugar is hit 500's!! lol One way then the other. But he see's the primary MD next week. He's not on a regular diabetic pill so we'll see. *Hugs* Sheila

kdroberts
kdroberts 2009-06-04 07:30:45 -0500 Report

At 500+ he should probably be going to the ER rather than wait to see the doctor. Blood sugar that high can cause serous problems very quickly.

Debe Pendice
Debe Pendice 2009-06-04 14:01:16 -0500 Report

He definely shouldn't be waiting to see his MD. This is serious. He needs to go to the ER and they will get a hold of his MD for him. Let us know whats he does and how he is feeling…Debe

Defeating Diabetes
Defeating Diabetes 2009-06-04 19:32:54 -0500 Report

Give him 15 grams of carbs,3-4 glucose tablets, half cup of juice, etc. and wait 15 minutes and check his blood sugar. If it is not up by then, repeat the carbs. that way he won't over do it and his BS will not be all over the place.

lipsie
lipsie 2009-06-05 13:21:44 -0500 Report

He did actually, they put something thru his system to get it down and off he went. Sheila

kdroberts
kdroberts 2009-05-31 09:16:01 -0500 Report

If they can eat or drink, anything that is 100% sugar or close to it will work. Juice, regular soda, table sugar, sugar cubes, glucose, etc. Some people react weirdly to different foods, one person I know uses potato chips because they spike him fast, somebody else I know uses milk for the same reason.

If they are unconscious and very low then a glucagon injection is needed. It's essentially the anti insulin and will raise blood sugar quickly. It's a last resort though because it's VERY powerful and is not to be used lightly. It's prescription only and you will have to go through training before you will be given a prescription for it.

mamaoak
mamaoak 2009-05-30 19:48:46 -0500 Report

iceing surgar in the tube it is easy to get into someone. orange juce. apple juce works faster than orange juce.or y ou can get some icing for cake mixes. also you can get tablest at the drug store called gulucoes tabs and also tubes of it as well.you just put it on the tunge.

lipsie
lipsie 2009-05-30 20:06:44 -0500 Report

Oh my goodness, I was not even thinking of something like like icing or applesauce. Thanks! Sheila

Mom and boys
Mom and boys 2009-06-04 20:15:47 -0500 Report

I have a friend who's daughter is hypoglysmic. Her sugar falls and falls quickly … they never go anywhere with out icing!

Gabby
GabbyPA 2009-05-30 15:31:23 -0500 Report

There are many products that you need to keep on hand. There are glucose gels that you can get in his mouth and they don't have to be chewed. You can use a small glass of OJ or regular soda. You need something that does not have any fat in it. In other words, no chocolate. Use a life saver or something that is refined sugar.
You can administer the food and wait 15 minutes then retest. If he is still low, you can give him more, but by then the EMT should be on the way.
There are also kits that are to only be used in extreme situations. You can ask your doctor about those and I would recommend having someone teach you how and when to administer them. They are a last resort, so try the food first.

lipsie
lipsie 2009-05-30 16:28:10 -0500 Report

Thank you! I will look into having a gel on hand. I just can't take a chance of loosing him in my life like that. He is my best friend, lover, soul mate, heck my hero. Thanks again! Sheila

Next Discussion: high BS an no problems »